Dangerous chik-V drug
Expert warns against using ibuprofen to treat virus
Jodi-Ann Gilpin, Gleaner Writer
CONSULTANT GASTROENTEROLOGIST at the University Hospital of the West Indies (UHWI) Dr Mike Mills has warned pharmacists against using other products apart from Panadol to treat the chikungunya virus (chik-V) .
Mills' advice came following reports reaching The Gleaner that at least one pharmacy has had to resort to products such as ibuprofen, owing to a reported shortage of Panadol. He said such a practice could be life- threatening.
"That is potentially dangerous. They should not substitute Panadol with anything, particularly ibuprofen. It doesn't matter the dosage - high or low. It is not safe," he declared.
"Ibuprofen is a nonsteroidal, anti-inflammatory drug, which may increase the risk for bleeding. These types of drugs should not be used," he told The Gleaner.
Mills added: "They (patients) have to make an effort to get acetaminophen, which is the generic name of which Panadol is the only brand, and if they are not getting it at one pharmacy, they need to get it at another location. If it is truly not available, then we need to address that at a different level, but pharmacists should not advise patients to take ibuprofen."
President of the Pharmaceutical Society of Jamaica, Christopher Curtis, however, told The Gleaner that the substance is not dangerous, once the patient is not experiencing haemorrhagic bleeding.
"You can give other products apart from Panadol, and so if there is a shortage, there should not be an issue because there are other products that are as good as Panadol and have the same ingredients," Curtis said.
"Paracetamol and Cetamol are products that we recommend, and once there is not haemorraghing - or the bleeding which is linked with dengue fever and other viruses - then it is safe to give the ibuprofen as well," he declared.
"A pharmacy cannot be absolutely sure, however, whether or not a patient has the chik-V, and so we would not readily give that product, but I am also not aware of it being detrimental to one's health once you are certain that the patient is not having any internal bleeding," he said.
A pharmacist at a Portmore pharmacy in St Catherine, who did not want to be named, told The Gleaner that patients have been receiving ibuprofen to substitute for Panadol and, in some cases, to remedy the severity of the pain.
"For the most part, it is as a result of the shortage. We have been out of Panadol, but thankfully, we got some this morning," the pharmacist said.
"It is not a life-and-death situation, and for some persons, the severity of the pain will not be remedied by Panadol alone. We have to give the patient something and we have to ensure that what we give them is effective to ease the fever so as to prevent seizures," the pharmacist continued.
"It (ibuprofen) does cause internal bleeding, but that depends on the strength, and how often the person uses it. Once they are not taking more than they were instructed, and also if the patient does not have internal bleeding, it is certainly not a death sentence."